Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 26, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Feb 22, 2005, 2:22 PM PST for 4 counties in California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 22, 2005, 2:22 PM PST (22:22 UTC)
- Expired
- Feb 22, 2005, 5:30 PM PST
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The San Diego radar (KNKX), 33 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 299 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KSGX 222223
FFWSGX
CAC059-065-071-073-230130-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
222 PM PST TUE FEB 22 2005
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN RIVERSIDE COUNTY
SOUTHWESTERN SAN BERNARDINO COUNTY
ORANGE COUNTY
WESTERN SAN DIEGO COUNTY
* UNTIL 530 PM PST
* AT 215 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER ORANGE COUNTY AND THE INLAND EMPIRE. STRONG
THUNDERSTORMS WITH HEAVY RAIN WERE ALSO DEVELOPING OVER SAN DIEGO
COUNTY AND OVER THE COASTAL WATERS. THE RAIN WAS MOVING NORTHEAST
AT 25 MPH.
* HEAVY RAIN RATES FROM 1/2 TO 1 INCH OF RAIN PER HOUR WILL PRODUCE
FLASH FLOODING THROUGH 530 PM.
MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.
LAT...LON 3281 11679 3288 11654 3421 11751 3376 11803
3325 11738 3270 11708
$$
MOEDEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 2:05 PM PST, 17 minutes earlier.
Area forecast discussion, Feb 22, 2:05 PM PST, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 205 PM PST TUE FEB 22 2005 .SYNOPSIS...A STRONG LOW PRESSURE SYSTEM WILL BRING MORE RAIN AND THUNDERSTORMS THROUGH THIS EVENING AND OVERNIGHT TONIGHT. WATERSPOUTS AND BRIEF TORNADOES WILL BE POSSIBLE IN THE STRONGEST STORMS...ALONG WITH HAIL AND VERY HEAVY RAIN. SHOWERS WILL CONTINUE THROUGH WEDNESDAY BEFORE THE UPPER LOW MOVES EAST INTO ARIZONA THURSDAY. THE WEATHER LOOKS MOSTLY DRY FRIDAY THROUGH SUNDAY. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. TORNADO WATCH ISSUED AFTER COORDINATION WITH STORM PREDICTION CENTER AND OXNARD OFFICE. INSOLATION ALONG THE COASTAL AREAS HAS ADDED TO DESTABILIZATION WITH CAPE VALUES NOW OVER 1000 J.KG. 12Z NKX SOUNDING SHOWED A LIFTED INDEX OF -3.2 AT 12 AND MSAS SURFACE COMPUTED LI AT 21Z WAS -5.0 OVER THE OUTER WATERS. 500 MB TEMPS WERE -23C WHICH IS 5 DEGREES COLDER THAN MONDAY MORNING. FUNNEL CLOUDS WERE REPORTED IN SAN DIEGO AND ORANGE COUNTIES AROUND 11 AM THIS MORNING. AT 1 PM CONVECTIVE CELLS OFF THE COAST MOVING RAPIDLY NORTHEAST. RADAR SRM VELOCITY SHOWED LOW AND MID LEVEL CIRCULATION SIGNATURES SO THERE IS A REAL THREAT FOR WATERSPOUTS...FUNNEL CLOUDS AND BRIEF TORNADOES. BEST CHANCE FOR FUNNELS WILL BE WITH ANY RIGHT MOVERS...I.E. CELLS MOVING MORE EAST THAN NORTH. AT 21Z THE CONVECTIVE CLOUDS TOPS WERE -45C IN AN EXPANDING LINE EXTENDING SOUTHWARD FROM ORANGE COUNTY ACROSS THE COASTAL WATERS. DIFFLUENT FLOW AHEAD OF A STRONG SHORTWAVE ALONG WITH FAVORABLE LFQ 90 KT JET AT 300 MB WILL CONTINUE TO DESTABILIZE THE ATMOSPHERE THROUGHOUT THE EVENING. COLD AIR ALOFT WILL INCREASE THE CHANCES FOR LARGE HAIL. HEAVY RAIN RATES FROM 1/2 TO 3/4 OF AN INCH PER HOUR ARE LIKELY WITH THIS LINE OF STORMS AS IT MOVES INLAND INCREASING THE CHANCES FOR HEAVY RAIN RATES...FLOODING AND MUDSLIDES THROUGH THE NIGHT. LINGERING MOISTURE WILL KEEP THE THREAT FOR SHOWERS GOING THROUGH WEDNESDAY. THURSDAY MORNING THE UPPER LOW WILL BE OVER WESTERN AZ BUT WITHOUT ANY STRONG RIDGING OR LOW LEVEL DRY AIR ADVECTION...LOW LEVEL MOISTURE WILL REMAIN IN PLACE THROUGH THE END OF THE WEEK. WRAP AROUND MOISTURE IN THE NE FLOW AROUND THE LOW COULD THREATEN THE EASTERN SLOPES OF THE MOUNTAINS WITH SHOWERS THURSDAY AND FRIDAY. OVER THE WEEKEND...A WEAK TROUGH AND A DEEP MOIST LAYER WILL PERSIST OVER THE SOUTHWEST SATURDAY GIVING WAY TO A VERY WEAK RIDGE SUNDAY. SO MOST OF THE WEEKEND LOOKS DRY. THE LONG RANGE MODELS ARE PROJECTING ANOTHER DEEP TROUGH TO FORM OVER THE PACIFIC NEXT WEEK WITH THE POTENTIAL FOR MORE RAIN IN SOUTHERN CALIFORNIA BY MIDWEEK. && .SGX WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH UNTIL 6 PM TODAY... SEE LAXSPSSGX. FLOOD WATCH FOR FLASH FLOODING REMAINS IN EFFECT UNTIL WEDNESDAY MORNING FOR ALL OF SOUTHWEST CALIFORNIA... SEE LAXFFASGX...LAXFLSSGX. WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET FOR SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS... SEE LAXWSWSGX. SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET FOR SAN DIEGO COUNTY MOUNTAINS... SEE LAXWSWSGX. HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 PM WEDNESDAY FOR ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS... SEE LAXCFWSGX. POTENTIAL FOR THUNDERSTORMS AND WATERSPOUTS CONTINUES THROUGH WEDNESDAY MORNING FOR THE COASTAL WATERS... SEE LAXMWSSGX. && MOEDE
Hazardous weather outlook, Feb 22, 2:00 PM PST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK ...UPDATED... NATIONAL WEATHER SERVICE SAN DIEGO CA 200 PM PST TUE FEB 22 2005 CAZ042-043-048-050-055-056-057-058-060-061-062-231400- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 200 PM PST TUE FEB 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. A DEEP COLD UPPER LEVEL LOW PRESSURE SYSTEM OFF POINT CONCEPTION WILL CONTINUE TO SEND SHOWERS AND MOUNTAINS SNOW OVER THE AREA TODAY INTO THURSDAY. RAIN WILL BE HEAVY AT TIMES WITH ISOLATED THUNDERSTORMS AND POSSIBLE FLOODING. SEVERE THUNDERSTORMS AND A FEW TORNADOES ARE POSSIBLE THROUGH EARLY EVENING. A LARGE SWELL OVER THE WATERS IS ALSO BEING CREATED BY THE STORM. A BREAK IN THE WEATHER LOOKS LIKELY FRIDAY AND THIS WEEKEND...BUT YET ANOTHER COLD UPPER LOW COULD BRING PERIODS OF HEAVY RAIN EARLY NEXT WEEK. .DAY ONE... TODAY THROUGH TONIGHT. TORNADO WATCH UNTIL 6 PM TODAY... SEE LAXSEL0. FLOOD WATCH UNTIL WEDNESDAY MORNING... SEE LAXFFASGX. WINTER STORM WARNING UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS... SEE LAXWSWSGX. SNOW ADVISORY UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET FOR THE SAN DIEGO COUNTY MOUNTAINS... SEE LAXWSWSGX. HIGH SURF ADVISORY REMAINS UNTIL 2 PM WEDNESDAY... SEE LAXCFWSGX. POTENTIAL FOR THUNDERSTORMS AND WATERSPOUTS OVER THE COASTAL WATERS... SEE LAXMWSSGX. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY. THE CURRENT STORM CONTINUES WEDNESDAY INTO THURSDAY.MORE HEAVY RAIN AND POSSIBLE FLOODING COULD START MONDAY OF NEXT WEEK DUE TO ANOTHER PACIFIC STORM. .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EARLY EVENING. PURPURA
In the hours before
Special weather statement, Feb 22, 11:15 AM PST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 1115 AM PST TUE FEB 22 2005 CAZ042-043-048-050-230200- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- 1115 AM PST TUE FEB 22 2005 ...A TORNADO WATCH IS IN EFFECT FOR COASTAL AREAS OF SOUTHWEST CALIFORNIA AND THE ADJACENT COASTAL WATERS UNTIL 6 PM TODAY... THIS TORNADO WATCH INCLUDES ORANGE COUNTY...THE INLAND EMPIRE...THE COAST AND VALLEYS OF SAN DIEGO COUNTY...AND THE ORANGE AND SAN DIEGO COUNTY COASTAL WATERS. THIS WATCH ALSO INCLUDES PORTIONS OF LOS ANGELES...VENTURA...AND SANTA BARBARA COUNTIES AND THE ADJACENT COASTAL WATERS. THIS WATCH HAS BEEN ISSUED BECAUSE CONDITIONS WILL BE FAVORABLE THIS AFTERNOON FOR THE FORMATION OF WATERSPOUTS...FUNNEL CLOUDS...AND BRIEF TORNADOES. THESE TORNADOES OFTEN OCCUR WITH LITTLE OR NO WARNING AND USUALLY LAST ONLY FOR A FEW MINUTES. THUNDERSTORMS MAY ALSO PRODUCE HAIL TO 1 INCH DIAMETER AND WIND GUSTS TO 70 MPH. MOVEMENT OF THE STORMS WILL GENERALLY BE TOWARD THE NORTH AT 30 MPH. IF YOU SEE A TORNADO...OR IF A WARNING IS ISSUED...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. MARTIN
Local storm report, Feb 22, 11:30 AM PST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1130 AM PST TUE FEB 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1113 AM HAIL LAGUNA BEACH 33.54N 117.76W
02/22/2005 0.50 INCH ORANGE CA AIRPLANE PILOT
PILOT REPORT OF A THUNDERSTORMS WITH 0.5 INCH HAIL AND
LIGHTNING CLOUD TO GROUND...CLOUD TO CLOUD...AND IN
CLOUD.
&&
HORTONLocal storm report, Feb 22, 12:24 PM PST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1224 PM PST TUE FEB 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM FUNNEL CLOUD SAN DIEGO 32.72N 117.16W
02/22/2005 SAN DIEGO CA TRAINED SPOTTER
FUNNEL CLOUD IN THE CLAREMONT AREA OF SAN DIEGO.
&&
HORTONLocal storm report, Feb 22, 12:30 PM PST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN DIEGO CA
1230 PM PST TUE FEB 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM FUNNEL CLOUD SAN DIEGO 32.72N 117.16W
02/22/2005 SAN DIEGO CA TRAINED SPOTTER
FUNNEL CLOUD IN THE CLAREMONT AREA OF SAN DIEGO NEAR
INTERSTATE 5 AND BALBOA AT 1041 AM AND DISSIPATED AT 1043
AM.
&&
HORTONThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 2:35 AM PST | Flash Flood Warning | SGX | Riverside, San Diego | 115 min |
| Feb 22, 1:15 PM PST | Special Marine Warning | SGX | 60 min | |
| Feb 22, 2:30 PM PST | Special Marine Warning | SGX | 90 min | |
| Feb 22, 2:48 PM PST | Tornado Warning | SGX | Orange, San Diego | 60 min |
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.